Hyponatremia is an occasional but potentially fatal complication of diuretic therapy. Virtually all cases of severe diuretic-induced hyponatremia have been due to a thiazide-type diuretic [1-7]. A loop diuretic is much less likely to induce this problem unless the diuretic has induced volume depletion  or water intake is very high (since loop diuretics partially impair urinary diluting capacity).
The difference in hyponatremic risk between thiazide-type and loop diuretics may be related to differences in their tubular site of action. (See "Mechanism of action of diuretics".)
- Loop diuretics inhibit sodium chloride (NaCl) reabsorption in the thick ascending limb of the loop of Henle. The reabsorption of NaCl without water in the medullary aspect of this segment is normally the first step in the generation of the hyperosmotic gradient in the medullary interstitium. In the presence of antidiuretic hormone (ADH), the highly concentrated interstitium allows water to be reabsorbed in the medullary collecting tubule down the favorable osmotic gradient between the tubular lumen and the interstitium, resulting in the excretion of a concentrated urine.
Administration of a loop diuretic interferes with this process by impairing the accumulation of NaCl in the medulla. Thus, although the loop diuretic can increase ADH levels by inducing volume depletion, responsiveness to ADH is reduced because of the impairment in the medullary gradient . As a result, water retention and the development of hyponatremia will be limited, unless distal delivery is very low or water intake is very high.
- The thiazides, in comparison, act in the cortex in the distal tubule; as a result, they do not interfere with medullary function or with ADH-induced water retention. In addition, in vitro data indicate that thiazides increase water permeability and water reabsorption in the inner medullary collecting duct, an effect that is independent of ADH . In addition to water retention, the combination of increased sodium and potassium excretion (due to the diuretic) and enhanced water reabsorption (due to ADH) can result in the excretion of urine with a sodium plus potassium concentration higher than that of the plasma . Loss of this fluid can directly promote the development of hyponatremia independent of the degree of water intake. (See "Chapter 9B: Renal water excretion and reabsorption", section on 'Electrolyte-free water reabsorption'.)
As with other diuretic-induced fluid and electrolyte complications, hyponatremia often develops within the first one to two weeks of therapy if diuretic dose and dietary intake remain relatively constant (figure 1) [1,3,11]. After this period, the patient is in a new steady state in which further sodium and water losses do not occur. However, in many patients with diuretic-induced hyponatremia, the disorder first appears after many months of uncomplicated thiazide therapy [5,12]. In these patients, perturbation of the steady state, such as an acute gastrointestinal or respiratory illness, an increase in diuretic dose, or the development of heart failure, may explain the hyponatremia. (See "Time course of loop and thiazide diuretic-induced electrolyte complications".)
The reproducibility of thiazide-induced hyponatremia was evaluated in a study of 11 elderly patients with a history of thiazide-induced hyponatremia to below 130 meq/L . Rechallenge with a single 50 mg dose of hydrochlorothiazide lowered the plasma sodium concentration by 5 to 6 meq/L in the first six hours . A more pronounced effect was noted in another study of two elderly patients who had recovered from episodes of severe thiazide-induced hyponatremia (serum sodiums of 109 and 116 meq/L) . Rechallenge with either metolazone (10 mg/day) or hydrochlorothiazide (100 mg/day) resulted in a decrease in serum sodium from 142 to 124 meq/L in 36 hours in one patient, and from 133 to 120 meq/L in 37 hours in the other patient .